I was diagnosed with asthma a few weeks ago and have started on Clenil twice a day. I've been having bad palpitations on and off for a couple of years and they have recently got much worse. However, since starting my inhalers, they seem to have eased off a lot. I don't know if this is a coincidence or if they're just being caused by stress as I am a juggling being a student nurse, working part time and being a mum. I'm just curious to see if anyone else has had a similar experience?
Asthma and palpitations: I was... - Asthma UK communi...
When you say "bad palpitations" have these ever been investigated? Certainly the stress that goes with asthma could well make palpitations worse, and so I guess it's reasonable to think that getting effective treatment for asthma will reduce the stress levels, and hence positively affect the palpitations. But asthma meds can make palpitations worse, especially salbutamol. Working on the basis that you've only got the one heart, I'd say that noticeable palpitations over an extended period of time would be enough to merit a GP visit, a prod with a stethoscope and possibly an ECG.
Extra heartbeats are called ectopics, and are generally nothing to worry about. Lots of people have them - me included! If this has been investigated and diagnosed then that’s good news. If these extra beats are not so troublesome then it’s probably time to forget all about them and enjoy the summer instead!
I'd agree that it may be worth investigating if you keep getting them, but the fact it's calmed down now you are being treated for asthma may suggest the asthma itself was behind it. It's not just stress of asthma that can cause a faster heart rate/palpitations but also physiological compensation for difficulty breathing.
I used to get high heart rates at rest or on very little exercise when I had asthma with no medication - even turning over in bed was enough. I still do get that when my asthma gets worse and in attacks and it's not stress or anxiety (I'm pretty laid back about it) but my heart trying to make up for the breathing. Salbutamol can also do this but I find when my asthma is treated the heart calms down even if I've had nebulisers of salbutamol. This effect of asthma doesn't seem to be that well known though - a lot.of medical staff will still blame it all on the drugs.
I would keep an eye on it and definitely get it checked out if it comes.back but hopefully getting asthma under control will help.